Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 20, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 22, 2020, 3:48 AM CST for 13 counties in Kansas. It took effect at Dec 22, 2020, 12:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 3:48 AM CST (09:48 UTC)
- In effect from
- Dec 22, 2020, 12:00 PM CST
- Expired
- Dec 22, 2020, 6:29 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694 WWUS73 KICT 220948 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 348 AM CST Tue Dec 22 2020 KSZ052-053-069>072-093>096-098>100-230000- /O.NEW.KICT.WI.Y.0020.201222T1800Z-201223T1000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 348 AM CST Tue Dec 22 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM CST WEDNESDAY... * WHAT...South winds around 30 mph with gusts 40 to 45 mph. * WHEN...From noon today to 4 AM CST Wednesday. The strongest winds are expected in the 7 pm to 4 am time frame. * IMPACTS...Gusty winds could blow around unsecured objects such as outdoor furniture and Christmas decorations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Lawson
2 follow-up statements
933 WWUS73 KICT 222132 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 332 PM CST Tue Dec 22 2020 KSZ052-053-069>072-093>096-098>100-231145- /O.NEW.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/ /O.CON.KICT.WI.Y.0020.000000T0000Z-201223T1000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 332 PM CST Tue Dec 22 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY... * WHAT...For the first Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...For the first Wind Advisory, until 4 AM CST Wednesday. For the second Wind Advisory, from 6 AM to 6 PM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>051-067-068-082-083-091-092-231145- /O.NEW.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 332 PM CST Tue Dec 22 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 6 AM to 6 PM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Butler
624 WWUS73 KICT 230029 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 629 PM CST Tue Dec 22 2020 KSZ052-053-069>072-093>096-098>100-231430- /O.CAN.KICT.WI.Y.0020.000000T0000Z-201223T1000Z/ /O.CON.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 629 PM CST Tue Dec 22 2020 ...WIND ADVISORY IS FOR TONIGHT HAS BEEN CANCELLED... ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY... * WHAT...For the first Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 6 AM to 6 PM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>051-067-068-082-083-091-092-231430- /O.CON.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 629 PM CST Tue Dec 22 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 6 AM to 6 PM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 22, 3:10 AM CST, 38 minutes earlier.
Area forecast discussion, Dec 22, 3:10 AM CST, 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 310 AM CST Tue Dec 22 2020 .SHORT TERM...(Today through Thursday night) Issued at 310 AM CST Tue Dec 22 2020 Currently have strong shortwave energy tracking over the Pacific Northwest and approaching the Northern Intermountain. At the surface, high pressure is situated over the Lower Mississippi Valley with return flow starting over the Plains. Shortwave will continue tracking east today and by the early evening hours will be passing over the Central Rockies. Strengthening Lee troughing will set up tight pressure gradient today that will result in gusty south winds. Limited mixing will keep winds from getting too out of hand today, but feel as gradient continues to tighten late this afternoon and especially this evening, we will start to reach wind advisory criteria, generally east of I-135. Current thinking is that strongest winds will be in the 03z-09z range. Did go ahead and insert some drizzle chances late tonight over southeast KS as low level moisture continues to surge north. Highs today will be fairly close to where they were Mon, with all sites in the 60s. Even though highs will be around 20 degrees above normal today, records will be tough to break as they are in the upper 60s to around 70. By 12z Wed the upper trough will extend through the Plains with a deep surface low over MN/IA. Cold front is still expected to come through late tonight into early Wed morning with the main impact from this system the very strong northwest winds on Wednesday, mainly due to deep mixing to nearly 700mb, setting up great momentum transfer conditions. So confidence is high that we will see gusts Wed afternoon in the 45 to 50 mph range. Any outdoor items such as Christmas decorations will need to be secured. Deep upper trough will extend from the Great Lakes region into the Tennessee Valley by Thu afternoon with strong northwest flow aloft across the Plains. Even though it still looks like the bulk of the really cold air will stay east of the area, we are still looking at highs Thu colder than they have been over the last several days as they top out around 40 degrees. .LONG TERM...(Friday through Monday) Issued at 310 AM CST Tue Dec 22 2020 Expecting a fairly quick warm-up for Fri into Sat as the upper pattern flattens out in response to a fast moving impulse moving out of the Great Basin and into the Plains for Sun. Still looking like the bulk of the precip with this system will stay east of the forecast area for Sun into Mon. Widespread highs in the 50s are forecast for both Fri and Sat. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1129 PM CST Mon Dec 21 2020 VFR conditions are expected through this TAF period. Winds on the other hand will the primary issue for the TAFs. Winds will start out calm and quiet but will pick up significantly across the region during the day and especially in the afternoon. Wind gust up to 40-45 kts are possible at the KRSL and KGBD terminals during the afternoon. By the evening tomorrow, the surface winds will die down some but a low level jet will set up and create a significant LLWS conditions. This will affect all terminals after sunset. Metzger && .FIRE WEATHER... Issued at 310 AM CST Tue Dec 22 2020 Dangerous burning conditions are anticipated for both today and Wednesday, due mainly to strong winds. South winds are expected to steadily increase today, with the strongest winds generally east of I-135, where gusts around 40 mph will be possible by late this afternoon. Lowest afternoon relative humidity values are forecast to be in the 30% to 40% range. So we are going with very high fire danger area wide this afternoon with outdoor burning highly discouraged. Main reason for not running with a red flag warning today was the lower ERC values along with lack of support from the RFTI. Winds will flip around to the northwest for Wed and will be very strong by the afternoon hours. We are looking for widespread wind gusts in the 40-50 mph range with the upper end of this range west of I-135. These strong winds will once again setup dangerous burning conditions on Wed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 40 44 23 / 0 0 0 0 Hutchinson 63 36 43 21 / 0 0 0 0 Newton 63 39 44 21 / 0 0 0 0 ElDorado 66 41 46 22 / 0 10 10 0 Winfield-KWLD 64 43 47 24 / 0 10 0 0 Russell 63 31 39 19 / 0 10 10 0 Great Bend 63 32 39 19 / 0 10 10 0 Salina 63 35 42 20 / 0 0 10 0 McPherson 63 36 42 20 / 0 0 10 0 Coffeyville 65 47 50 24 / 0 20 10 0 Chanute 65 45 50 22 / 0 20 10 0 Iola 66 45 50 22 / 0 20 10 0 Parsons-KPPF 65 46 50 23 / 0 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 2 PM this afternoon to 4 AM CST Wednesday for KSZ053-069>072-093>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ELM FIRE WEATHER...RBL
Hazardous weather outlook, Dec 21, 3:39 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 339 PM CST Mon Dec 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 339 PM CST Mon Dec 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty south winds and dry low levels will elevate the grassland fire danger into the very high category on Tuesday afternoon. Outdoor burning is highly discouraged on Tuesday. Very strong northwest winds will drive the grassland fire danger index into the very high category again on Wednesday with gusts in the 45 to 50 mph range during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 12:25 PM CST | Red Flag Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 6 hr |
| Dec 22, 3:32 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 26 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.